Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 28, 2018, 10:08 AM CDT for Allamakee County, Clayton County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 10:08 AM CDT (15:08 UTC)
- Expired
- Aug 28, 2018, 10:41 AM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Clayton County, IA
The radar
The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 10:34 AM CDT | HAIL 0.88 | 3 W Luana, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
390
WUUS53 KARX 281508
SVRARX
IAC005-043-281615-
/O.NEW.KARX.SV.W.0095.180828T1508Z-180828T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1008 AM CDT TUE AUG 28 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Clayton County in northeastern Iowa...
Southern Allamakee County in northeastern Iowa...
* Until 1115 AM CDT.
* At 1008 AM CDT, a severe thunderstorm was located over Postville,
or 12 miles south of Waukon, moving east at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. This storm has a history of
producing golf ball size hail and wind damage to trees
and power lines.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Monona around 1015 AM CDT.
Farmersburg around 1020 AM CDT.
Marquette and McGregor around 1030 AM CDT.
Harpers Ferry around 1035 AM CDT.
Other locations impacted by this severe thunderstorm include Hardin,
Luana, Waterville, St. Olaf and Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4325 9160 4328 9108 4326 9107 4326 9106
4324 9106 4320 9112 4315 9115 4313 9118
4304 9118 4296 9114 4291 9114 4291 9161
TIME...MOT...LOC 1508Z 265DEG 42KT 4310 9153
HAIL...1.75IN
WIND...60MPH
$$
CA2 follow-up statements
717
WWUS53 KARX 281531
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1031 AM CDT TUE AUG 28 2018
IAC005-043-281615-
/O.CON.KARX.SV.W.0095.000000T0000Z-180828T1615Z/
Clayton IA-Allamakee IA-
1031 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR NORTHWESTERN CLAYTON AND SOUTHERN ALLAMAKEE COUNTIES...
At 1030 AM CDT, a severe thunderstorm was located 7 miles northeast
of Monona, or 9 miles northwest of Prairie Du Chien, moving east at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. This storm has a history of
prodcuing golf ball size hail and wind damage to trees and
power lines.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Marquette and McGregor around 1040 AM CDT.
Harpers Ferry around 1045 AM CDT.
Other locations impacted by this severe thunderstorm include Hardin,
Luana, Waterville, County Roads A 52 And X 52 and Volney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4325 9160 4328 9108 4326 9107 4326 9106
4324 9106 4320 9112 4315 9115 4313 9118
4304 9118 4299 9115 4299 9161
TIME...MOT...LOC 1530Z 263DEG 35KT 4313 9130
HAIL...1.00IN
WIND...60MPH
$$
CA072
WWUS53 KARX 281541
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1041 AM CDT TUE AUG 28 2018
IAC005-043-281551-
/O.CAN.KARX.SV.W.0095.000000T0000Z-180828T1615Z/
Clayton IA-Allamakee IA-
1041 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAYTON AND
SOUTHERN ALLAMAKEE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4325 9160 4328 9108 4326 9107 4326 9106
4324 9106 4320 9112 4315 9115 4313 9118
4304 9118 4299 9115 4299 9161
TIME...MOT...LOC 1539Z 265DEG 42KT 4314 9112
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:53 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 28, 6:53 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
653 AM CDT Tue Aug 28 2018
.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Tue Aug 28 2018
At 3 AM, life-threatening flooding was taking place in southern
La Crosse, southern Monroe, and Vernon counties. County Emergency
Management reported that evacuations were taking place in these
areas. Numerous roads have been washed out. This is a particularly
dangerous situation along Coon Creek. In addition, record
flooding is expected along the Kickapoo River at Ontario. Radar
estimates of 5 to locally 12 inches of rain has fallen since 8 PM
Monday night. During the next 2 to 3 hours, the low-level jet
will gradually veer away from our area. As this occurs, the
showers and storms will move east out of these counties. Prior to
this occurring, these areas may see up to another 2 inches of
rain. Due to this, will keep the Flash Flood Watch going through
7 AM this morning.
The 28.00z models are in good agreement that a shortwave trough
will move through the area this evening. As it approaches the area,
another round of showers and storms will develop across the area
this afternoon and then continue into tonight. 0-1 km mixed layer
CAPES will climb into the 2500 to 3500 J/kg range by late morning
across parts of northeast Iowa and in southwest and central
Wisconsin. In addition, the 0-3 km shear will climb into the 40 to
50 knot range. Due to this, expect a damaging wind threat in these
areas. Maybe some isolated tornadoes along some of the bowing
segments. To the north of this area, there will be enough shear
and elevated instability for the potential of some large hail.
With precipitable water values around 2 inches, there is a concern
of additional heavy rain across southwest and central Wisconsin
and northeast Iowa. There may be a need for another Flash Flood
Watch.
.LONG TERM...(Wednesday through Labor Day)
Issued at 349 AM CDT Tue Aug 28 2018
From Wednesday through Thursday, short wave ridging will provide
some much needed dry weather for the area. With 850 mb
temperatures around 9C on Wednesday, high temperatures will be
mainly in the 60s. Warm air advection will develop across the
region on Thursday. As this occurs, 850 mb temperatures will climb
into the 9 to 15C range. This will result in the high temperatures
climbing into the lower and mid 70s.
From Thursday night through Saturday, a longwave trough will move
through the region. This system will provide another round of
showers and storms. Mixed layer CAPES will climb into 1500 to
3000 J/kg. With 0-3 km shear of 30 to 40 knots, may have some
bowing segments with some of these storms from time to time.
From Sunday night into Monday, return flow on the backside of a
departing high may bring some showers and storms back into the
area for the Labor Day. High temperatures will range from the mid
70s to lower 80s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 653 AM CDT Tue Aug 28 2018
IFR to LIFR conditions are possible in low stratus this morning.
Showers and thunderstorms look to impact the TAF sites late this
morning through the afternoon hours. Some of the storms may
produce large hail and gusty winds in addition to heavy rain.
Conditions should improve to MVFR and eventually to VFR later this
afternoon after the showers and storms move east of the area.
&&
.HYDROLOGY...Through Tonight
Issued at 653 AM CDT Tue Aug 28 2018
Flooding will continue this morning across portions of southwest
and central Wisconsin where 5 to 8 inches of rain fell. Radar
estimates nearly 12 inches of rain fell over portions of La
Crosse, Monroe, and Vernon Counties. Thunderstorms may produce
additional heavy rainfall of 1 to 3 inches today into this
evening over areas already experiencing flooding issues. The Flash
Flood Watch has been extended through 7 AM Wednesday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ041>044-
053>055-061.
MN...Flash Flood Watch through Wednesday morning for MNZ096.
IA...Flash Flood Watch through Wednesday morning for IAZ011-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...WetenkampHazardous weather outlook, Aug 28, 9:08 AM CDT, 1 hour before
Hazardous Weather Outlook National Weather Service La Crosse WI 908 AM CDT Tue Aug 28 2018 MNZ079-086>088-094-095-WIZ017-029-032>034-291200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- 908 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota into north central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into this evening. A few storms could be strong with gusty winds, locally heavy rainfall, and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday night through Saturday and again Sunday night into Monday. It is too early to determine if there would be a severe weather threat with any of these storms. .SPOTTER INFORMATION STATEMENT... Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ096-WIZ041>044-053>055-061-291200- Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Grant- 908 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and southwest into central Wisconsin. .DAY ONE...Today and Tonight Flooding will continue today across portions of the area. Scattered thunderstorms are expected this afternoon into this evening. Some of the storms may become severe with damaging winds, large hail, and heavy rainfall leading flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday night through Saturday and again Sunday night into Monday. It is too early to determine if there would be a severe weather threat with any of these storms. .SPOTTER INFORMATION STATEMENT... Rainfall and flooding reports would be appreciated. Local spotter activation may be needed this afternoon and early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-291200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 908 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for parts of northeast Iowa. .DAY ONE...Today and Tonight Scattered thunderstorms may produce large hail and damaging wind this morning, with additional storms expected this afternoon. Locally heavy rain is also a threat, and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday night through Saturday and again Sunday night into Monday. It is too early to determine if there would be a severe weather threat with any of these storms. .SPOTTER INFORMATION STATEMENT... Occasional storm spotter activation is expected today. Rainfall reports would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, Aug 28, 9:33 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
933 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL 3 W NEW HAMPTON 43.06N 92.37W
08/28/2018 M1.75 INCH CHICKASAW IA EMERGENCY MNGR
&&
SHEALocal storm report, Aug 28, 9:34 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM HAIL NEW HAMPTON 43.06N 92.31W
08/28/2018 M1.00 INCH CHICKASAW IA BROADCAST MEDIA
&&
SHEALocal storm report, Aug 28, 9:35 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM TSTM WND DMG CHARLES CITY 43.07N 92.67W
08/28/2018 FLOYD IA TRAINED SPOTTER
REPORT OF TREES DOWN. TIME ESTIMATED FROM
RADAR.
&&Local storm report, Aug 28, 9:44 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
944 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM TSTM WND DMG NASHUA 42.95N 92.54W
08/28/2018 CHICKASAW IA EMERGENCY MNGR
POWER LINES DOWN
&&
SHEALocal storm report, Aug 28, 9:47 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
947 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WESTBY 3ENE 43.67N 90.81W
08/28/2018 M9.98 INCH VERNON WI CO-OP OBSERVER
CO-OP OBSERVER STATION WESW3, WESTBY 3ENE.
0700 AM HEAVY RAIN UNION CENTER 43.68N 90.26W
08/28/2018 M9.14 INCH JUNEAU WI CO-OP OBSERVER
CO-OP OBSERVER STATION UCTW3, UNION CENTER.
0700 AM HEAVY RAIN MELVINA 43.81N 90.76W
08/28/2018 M8.66 INCH MONROE WI COCORAHS
COCORAHS STATION WI-MN-5, MELVINA.
0700 AM HEAVY RAIN 3 WNW KENDALL 43.81N 90.44W
08/28/2018 M8.58 INCH MONROE WI COCORAHS
COCORAHS STATION WI-MN-4, 3 WNW KENDALL.
0700 AM HEAVY RAIN 1 NW WISCONSIN DELLS 43.65N 89.80W
08/28/2018 M8.30 INCH JUNEAU WI COCORAHS
COCORAHS STATION WI-JN-5, 1 NW WISCONSIN
DELLS.
0700 AM HEAVY RAIN GRAND MARSH 43.89N 89.73W
08/28/2018 M7.78 INCH ADAMS WI COCORAHS
COCORAHS STATION WI-AD-6, GRAND MARSH.
1119 PM HEAVY RAIN CASHTON 43.74N 90.78W
08/27/2018 M7.25 INCH MONROE WI PUBLIC
0700 AM HEAVY RAIN HILLSBORO WSW 43.65N 90.35W
08/28/2018 M7.00 INCH VERNON WI CO-OP OBSERVER
CO-OP OBSERVER STATION HBOW3, HILLSBORO WSW.
1235 AM HEAVY RAIN SPRING GROVE 43.56N 91.64W
08/28/2018 E6.50 INCH HOUSTON MN PUBLIC
&&Local storm report, Aug 28, 9:54 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
954 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM HAIL 1 E WAUCOMA 43.06N 92.00W
08/28/2018 E1.75 INCH FAYETTE IA TRAINED SPOTTER
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:04 AM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard | 86 min |
| Aug 28, 8:27 AM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 48 min |
| Aug 28, 8:50 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 40 min |
| Aug 28, 9:19 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 26 min |
| Aug 28, 9:34 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 41 min |
| Aug 28, 10:16 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 14 min |
| Aug 28, 11:42 AM CDT | Special Weather Statement | ARX | Chickasaw | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.